MAUDE Adverse Event Report: SMITH & NEPHEW, INC. TWINFIX ULTRA 6.5MM W/3 UB; FASTENER, FIXATION, NONDEGRADABLE, SOFT TISSUE

SMITH & NEPHEW, INC. TWINFIX ULTRA 6.5MM W/3 UB; FASTENER, FIXATION, NONDEGRADABLE, SOFT TISSUE
Catalog Number 72202900
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 05/13/2019
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that during a rotator cuff repair the inserter broke inside the patient, all the pieces were removed.The procedure was successfully completed without delay using a back-up device.No patient injury or other complications were reported.
 
Additional Manufacturer Narrative
One 72202900 twinfix¿ ultra ti 6.5mm suture anchor product returned.The complaint stated: ¿the inserter broke inside the patient.¿ the inserter was returned with a fractured distal end.The shaft and anchor mating portion had a fractured weld seam.Both have evidence of weld remaining.The inserter shaft tip has been slightly flared from force.The titanium anchor is visibly damaged.There are dings, gouges and bites to the threads.The chips are absent.The damage is consistent with entanglement with another instrument or device.Site prep is critical to a successful implementation.Instructions for use for this product has technique driven instructions and cautions: ¿use of excessive force during insertion can cause failure of the suture anchor or insertion device.A two-finger ao technique should be used to insert the anchor.If more torque is required to insert the anchor, stop and ensure that the anchor size, drill hole size, and depth are correct for the bone conditions encountered.It may be necessary to reduce the anchor size or increase the drill hole size to achieve optimal insertion force.It is the responsibility of the surgeon to determine the patient's bone condition, appropriately prepare the insertion site, and determine the suitability of the implant for the procedure.Factors that may affect device performance include: device storage, device ability, surgical ability, procedure location and tissue condition.Instruction for use documentation is quite specific and confirms instructions, precautionary statements and recommendations for proper use of product.No root cause related to the manufacture of this device was confirmed.

Brand Name
TWINFIX ULTRA 6.5MM W/3 UB
Common Device Name
FASTENER, FIXATION, NONDEGRADABLE, SOFT TISSUE
Manufacturer (Section D)
SMITH & NEPHEW, INC.
130 forbes boulevard
mansfield MA 02048
MDR Report Key8646929
Report Number1219602-2019-00624
Device Sequence Number1832243
Product Code MBI
UDI-Device Identifier03596010652324
UDI-Public03596010652324
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
K100159
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 05/30/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/02/2024
Device Catalogue Number72202900
Device Lot Number2029247
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/28/2019
Initial Date Received by Manufacturer 05/13/2019
Supplement Date Received by Manufacturer05/28/2019
Initial Report FDA Received Date05/28/2019
Supplement Report FDA Received Date05/30/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1